Physique Concerns Linked to Adverse Outcomes for Teen Boys

Physique Concerns Linked to Adverse Outcomes for Teen Boys
Physique Concerns Linked to Adverse Outcomes for Teen Boys

(HealthDay News) – For adolescent boys, concerns about thinness and muscularity are associated with adverse outcomes, according to a study published online Nov. 4 in JAMA Pediatrics.

To examine the correlation between concerns about physique and psychiatric symptoms related to disordered eating and subsequent adverse outcomes, Alison E. Field, ScD, from Boston Children's Hospital, and colleagues used data from 5,527 males, aged 12–18 years in 1999, who responded to the Growing Up Today Study questionnaires, sent every 12–36 months from 1999–2010.

The researchers found that males with high concerns about thinness but not muscularity were significantly more likely to develop high depressive symptoms, regardless of age and body mass index (odds ratio, 2.72). Compared with their peers, males with high concerns about muscularity and thinness were significantly more likely to use drugs (odds ratio, 2.13). Males with high concerns about muscularity who used supplements and other physique-enhancing products were significantly more likely to start binge drinking frequently and using drugs (odds ratio, 2.06 and 2.16, respectively).

"Males with these concerns who use potentially unhealthy products to improve their physique are at increased risk of adverse outcomes but may not be recognized by their health care providers as having a weight-related disorder because of the sex-specific presentation," the authors write.

Abstract
Full Text (subscription or payment may be required)

Loading links....